Alert archive / Texas / Flash Flood Warnings in 2004
Flash Flood Warning 99, NWS Houston/Galveston, TX
NWS Houston/Galveston, TX issued this flash flood warning at Nov 23, 2004, 6:13 PM CST for Grimes County, Walker County, Texas. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Nov 23, 2004, 6:13 PM CST (00:13 UTC)
- Expired
- Nov 23, 2004, 8:15 PM CST
- In force
- 2 hr
- Issued by
- NWS Houston/Galveston, TX
- Area
- Counties, with a storm outline in the text
Counties Grimes County, TX, Walker County, TX
The radar
The Houston radar (KHGX), 139 km from the middle of the area, began a volume at 00:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lake Charles Mun, LA (KLCH), launched 00:00Z, 0.2 hours before the alert went out and 254 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1863 J/kg
- Mixed-layer CIN
- -2 J/kg
- Mixed-layer LCL
- 691 m above ground
- 0-6 km bulk shear
- 53 kt
- 0-1 km storm-relative helicity
- 177 m²/s²
- 0-3 km storm-relative helicity
- 209 m²/s²
- Significant tornado parameter
- 2.0
- Supercell composite
- 8.1
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS54 KHGX 240016
FFWHGX
TXC185-471-240215-
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
613 PM CST TUE NOV 23 2004
THE NATIONAL WEATHER SERVICE IN LEAGUE CITY HAS ISSUED A
* FLASH FLOOD WARNING FOR...
GRIMES COUNTY IN SOUTHEAST TEXAS
WALKER COUNTY IN SOUTHEAST TEXAS
* UNTIL 815 PM CST
* LAW ENFORCEMENT REPORTS THAT FM HIGHWAY 244 IS CLOSED SOUTH OF
HIGHWAY 30 IN GRIMES COUNTY. IN WALKER COUNTY...PORTIONS OF FM
HIGHWAY 2989 AND THE EAST FEEDER ROAD OF INTERSTATE 45 ARE CLOSED.
* FLOODING IS EXPECTED IN OR NEAR...
ANDERSON...NAVASOTA...PLANTERSVILLE...ROANS PRAIRIE....SINGLETON...
HUNTSVILLE....COUNTRY CAMPUS...RIVERSIDE...NEW WAVERLY
HEAVY RAINS CONTINUE FROM NAVASOTA TO HUNTSVILLE TO LAKE LIVINGSTON.
ADDITIONAL RAINFALL AMOUNTS OF 1/2 TO 1 INCH WITH ISOLATED HIGHER
TOTALS ARE POSSIBLE THROUGH 8 PM.
SMALL CREEKS...STREAMS...BAYOUS..AND FARM-TO-MARKET OR OTHER
SECONDARY ROADS MAY FLOOD QUICKLY. AVOID LOCATIONS WHERE WATER COVERS
THE GROUND
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DEPTH AND SPEED OF FLASH FLOOD WATERS. ACT QUICKLY IF FLASH FLOODING
IS OBSERVED. DO NOT STAY IN AREAS PRONE TO FLOODING WHEN WATER BEGINS
TO RISE.
PLEASE REPORT SEVERE WEATHER TO THE COUNTY SHERIFF...LOCAL POLICE...
OR DEPARTMENT OF PUBLIC SAFETY. THEY WILL RELAY YOUR REPORT TO THE
NATIONAL WEATHER SERVICE.
LAT...LON 3030 9582 3053 9587 3065 9582 3056 9538
3096 9551 3078 9603 3038 9610
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Houston/Galveston, TX wrote its last area forecast discussion before this flash flood warning went out at Nov 23, 1:52 PM CST, 4 hours 21 minutes earlier.
Area forecast discussion, Nov 23, 1:52 PM CST, 4 hours 21 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX 152 PM CST TUE NOV 23 2004 .DISCUSSION... NEW CONFERENCE CALL WITH SPC EXTENDED THE TORNADO WATCH FOR ALL OF SOUTHEAST TEXAS UNTIL 9 PM. 46 && .DISCUSSION... SHOWERS AND THUNDERSTORMS DEVELOPING RAPIDLY ACROSS SOUTHEAST TEXAS THIS AFTERNOON. THE STRONGEST ACTIVITY IS JUST TO THE NORTHWEST OF OUR AREA IN ROBERTSON COUNTY. WE HAVE HAD SEVERAL CELLS MOVE INLAND FROM THE GULF THAT HAVE EXHIBITED ROTATION...AND VAD WIND PROFILES CONTINUE TO SHOW A FAVORABLE ENVIRONMENT FOR STORM ROTATION. WILL LIKELY BE A BUSY NIGHT HERE UNTIL THE COLD FRONT MOVES ACROSS THE REGION. LATEST MODEL GUIDANCE SUGGESTS THE FRONT WILL MOVE THROUGH AROUND MIDNIGHT. SHOWERS MAY LINGER UNTIL THE UPPER TROUGH MOVES THROUGH EARLY MORNING TOMORROW. WE ARE LEANING TOWARD EXTENDING THE FLOOD WATCH UNTIL THE 4 AM ZONE PACKAGE IN CASE THE SHOWERS DO LINGER A BIT LONGER THAN MIDNIGHT. IF THINGS DONT PAN OUT...THE EVENING SHIFT CAN CANCEL IF NECESSARY. SURFACE HIGH DRIFTS ACROSS SOUTH LATE WEDNESDAY INTO EARLY FRIDAY. ONSHORE WINDS WILL RETURN TO THE AREA BY FRIDAY MORNING. THE NEXT SYSTEM APPROACHES THE AREA BY EARLY SATURDAY MORNING. HOWEVER...IT WILL BE MOVING RATHER RAPIDLY THROUGH THE REGION. THIS WILL LIMIT THE AMOUNT OF RETURN MOISTURE AND ANY SHOWER/THUNDERSTORM ACTIVITY WILL LIKELY BE LIMITED TO THE COASTAL AREAS ON SATURDAY. YET ANOTHER COLD FRONT WILL BEGIN TO TAKE SHAPE OVER THE SOUTHERN ROCKIES ON SUNDAY AND THIS MAY IMPACT OUR AREA LATE ON MONDAY OR TUESDAY OF NEXT WEEK. 46 && .PRELIMINARY POINT TEMPS/POPS... COLLEGE STATION (CLL) 53 57 37 61 44 / 60 05 00 00 00 HOUSTON (IAH) 54 59 38 60 44 / 80 05 00 00 00 GALVESTON (GLS) 60 66 45 61 53 / 80 10 00 00 00 && .HGX WATCHES/WARNINGS/ADVISORIES... TORNADO WATCH FOR ALL OF SOUTHEAST TEXAS UNTIL 9 PM. FLOOD WATCH ALL OF SOUTHEAST TEXAS THROUGH 4 AM WEDNESDAY. SCA 00-60 NM WATERS. SCEC BAYS. &&
Hazardous weather outlook, Nov 23, 4:55 AM CST, 13 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX 455 AM CST TUE NOV 23 2004 TXZ163-164-176>179-195>200-210>214-226-227-235>238-241200- AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND-GALVESTON- GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-MADISON-MATAGORDA-MONTGOMERY- POLK-SAN JACINTO-TRINITY-WALKER-WALLER-WASHINGTON-WHARTON- 455 AM CST TUE NOV 23 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST TEXAS. .DAY ONE...TODAY AND TONIGHT ...A FLOOD WATCH IN EFFECT UNTIL 9 PM CST... AN APPROACHING STRONG UPPER LEVEL DISTURBANCE WILL RESULT IN THE DEVELOPMENT OF WIDESPREAD SHOWERS AND THUNDERSTORMS OVER SOUTHEAST TEXAS TODAY AND THIS EVENING. WITH THE SOIL ALREADY SATURATED... ADDITIONAL HEAVY RAINS WILL LEAD TO A FLOOD SITUATION. EXPECTED RAINFALL AMOUNTS WILL AVERAGE 1 TO 3 INCHES WITH ISOLATED AMOUNTS UP TO 5 INCHES. DRIER AIR WILL FILTER INTO THE REGION LATER TONIGHT ENDING THE FLOOD THREAT. AN UNSTABLE AIRMASS...STRONG WIND SHEAR AND LOW LEVEL INFLOW WILL HELP PRODUCE STRONG TO SEVERE THUNDERSTORMS MAINLY THIS AFTERNOON AND EVENING. TORNADOES WILL BE THE PRIMARY THREAT ALTHOUGH SOME THREAT OF DAMAGING WINDS AND HAIL WILL EXIST AS WELL. DRIER AIR WILL FILTER INTO THE REGION LATER TONIGHT ENDING THE FLOOD AND SEVERE WEATHER THREAT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. NO HAZARDOUS WEATHER IS EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE NEEDED TODAY AND TONIGHT.
In the hours before
Special weather statement, Nov 23, 2:06 PM CST, 4 hours 7 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX 206 PM CST TUE NOV 23 2004 GMZ335-355-TXZ163-164-176>179-195>200-210>214-226-227-235>238-240300- AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND-GALVESTON- GALVESTON BAY-GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-MADISON-MATAGORDA- MONTGOMERY-POLK-SAN JACINTO-TRINITY-WALKER-WALLER-WASHINGTON- WATERS FROM HIGH ISLAND TO FREEPORT OUT 20 NM-WHARTON- 206 PM CST TUE NOV 23 2004 ...TORNADO WATCH EXTENDED UNTIL 9 PM FOR ALL OF SOUTHEAST TEXAS... THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS EXTENDED THE TORNADO WATCH FOR ALL OF SOUTHEAST TEXAS UNTIL 9 PM. AN UPPER LEVEL TROUGH WILL BEGIN TO AFFECT THE AREA OVER THE NEXT FEW HOURS AND ALLOW THUNDERSTORMS TO DEVELOP. WIND FIELDS REMAIN FAVORABLE FOR ISOLATED TORNADO DEVELOPMENT. IN SOUTHEAST TEXAS...THE COUNTIES INCLUDED IN THE WATCH ARE AUSTIN... BRAZORIA...BRAZOS...BURLESON...CHAMBERS...COLORADO...FORT BEND... GALVESTON...GRIMES...HARRIS...HOUSTON...JACKSON...LIBERTY...MADISON... MATAGORDA...MONTGOMERY...POLK...SAN JACINTO...TRINITY...WALKER... WALLER...WASHINGTON...GALVESTON BAY...AND THE GULF WATERS FROM HIGH ISLAND TO FREEPORT OUT TO 20 NM. STAY TUNED TO NOAA WEATHER RADIO OR OTHER WEATHER NEWS SOURCES FOR FURTHER WEATHER UPDATES TODAY.
Local storm report, Nov 23, 3:51 PM CST, 2 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
351 PM CST TUE NOV 23 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0115 PM HAIL MIDWAY 31.03N 95.75W
11/23/2004 1.75 INCH MADISON TX AMATEUR RADIO
FM1119 1.5 MILES NORTH OF OSR
0220 PM HAIL CROCKETT 31.32N 95.46W
11/23/2004 0.88 INCH HOUSTON TX EMERGENCY MNGR
0240 PM FUNNEL CLOUD 4 N TRINITY 31.00N 95.37W
11/23/2004 TRINITY TX LAW ENFORCEMENT
SPOTTED NORTH OF TOWN MOVING NORTHEAST.
0220 PM TORNADO BRENHAM 30.16N 96.40W
11/23/2004 WASHINGTON TX LAW ENFORCEMENT
MARBLE SIZED HAIL ALSO REPORTED.
0220 PM TSTM WND DMG BRENHAM 30.16N 96.40W
11/23/2004 WASHINGTON TX LAW ENFORCEMENT
TREES DOWN.
0240 PM HAIL BRENHAM 30.16N 96.40W
11/23/2004 1.75 INCH WASHINGTON TX LAW ENFORCEMENT
SOUTH SIDE OF TOWN.
0947 AM TSTM WND GST JAMAICA BEACH 29.19N 94.98W
11/23/2004 44 MPH GALVESTON TX TRAINED SPOTTER
0325 PM TORNADO TODD MISSION 30.26N 95.83W
11/23/2004 GRIMES TX LAW ENFORCEMENT
POSSIBLE TORNADO IN TOWN.
&&
REHBEINThe office that day
Everything else NWS Houston/Galveston, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 23, 7:15 PM CST | Flash Flood Warning | HGX | Trinity | 2 hr |
| Nov 23, 8:03 PM CST | Severe Thunderstorm Warning | HGX | Burleson, Washington | 57 min |
| Nov 23, 8:19 PM CST | Severe Thunderstorm Warning | HGX | Madison | 41 min |
| Nov 23, 8:25 PM CST | Severe Thunderstorm Warning | HGX | Brazos, Grimes | 50 min |
| Nov 23, 8:36 PM CST | Severe Thunderstorm Warning | HGX | Jackson | 39 min |
| Nov 23, 9:00 PM CST | Severe Thunderstorm Warning | HGX | Houston, Trinity | 45 min |
| Nov 23, 9:02 PM CST | Severe Thunderstorm Warning | HGX | Colorado, Wharton | 43 min |
| Nov 23, 9:08 PM CST | Tornado Warning | HGX | Wharton | 52 min |
| Nov 23, 9:09 PM CST | Severe Thunderstorm Warning | HGX | Walker | 21 min |
| Nov 23, 9:21 PM CST | Severe Thunderstorm Warning | HGX | Austin, Harris, Montgomery, Waller | 39 min |
| Nov 23, 9:23 PM CST | Tornado Warning | HGX | Trinity | 37 min |
| Nov 23, 9:33 PM CST | Special Marine Warning | HGX | 87 min | |
| Nov 23, 9:39 PM CST | Flash Flood Warning | HGX | Trinity | 2 hr |
| Nov 23, 9:46 PM CST | Severe Thunderstorm Warning | HGX | Brazoria, Fort Bend | 44 min |
| Nov 23, 9:55 PM CST | Severe Thunderstorm Warning | HGX | Polk | 50 min |
| Nov 23, 9:58 PM CST | Special Marine Warning | HGX | 2 hr | |
| Nov 23, 10:00 PM CST | Severe Thunderstorm Warning | HGX | Harris | 45 min |
| Nov 23, 10:01 PM CST | Severe Thunderstorm Warning | HGX | Trinity | 29 min |
| Nov 23, 10:03 PM CST | Severe Thunderstorm Warning | HGX | Jackson, Matagorda | 42 min |
| Nov 23, 10:10 PM CST | Severe Thunderstorm Warning | HGX | Liberty | 50 min |
| Nov 23, 10:23 PM CST | Special Marine Warning | HGX | 2 hr | |
| Nov 23, 10:23 PM CST | Severe Thunderstorm Warning | HGX | Chambers, Galveston | 37 min |
| Nov 23, 10:31 PM CST | Severe Thunderstorm Warning | HGX | Brazoria | 29 min |
| Nov 23, 11:00 PM CST | Severe Thunderstorm Warning | HGX | Chambers, Galveston | 30 min |
| Nov 24, 12:32 AM CST | Special Marine Warning | HGX | 43 min |
Nearby
Flash Flood Warnings in Texas, 2004Every flash flood warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.